Ask a doctor

Allergic Reaction to Botox...When Will the Symptoms Go Away???

I received Botox for the second time for my face and 3 days later was covered in hives, a sunburn like itchy burning rash over my torso, neck, chest and hands. The first botox treatment caused no such reaction. My Dr. put me on prednisone for a 10 day treatment. It has now been over 9 days since the botox, 6 days since being on the prednisone, and I am still itchy with hives that come and go. There are no hives on my face where I received the botox. When will this go away!!!

Doctor Answers (8)

Good question for your treating physician.

+3

This type of allergic reaction is very rare.  However, that really does not matter.  What matters is what your body does.  Please do not have BOTOX, Dysport, or Xeomin or any botulinum toxin treatment.  Place this information in your wallet or on the back of your drivers license.  I would recommend seeing an allergist to have formal testing to determine precisely what you had an allergic reaction to.  Also it is possible that the allergist will recommend that you carry an epipen.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Possible Allergy-like symptoms to Botox

+2

Contrary to what panel members are suggesting, we have had personal experience with a staff member that developed an allergy to both Dysport and Botox that was not an immediate response but progressed to this because she was unaware of the link to the Botox injections.  

We have also met two other practitioners that have reported an allergy (not resistance only) to these products that do not involve flu-like symptoms such as nausea/vomiting.  In our staff member's case, she develops large, nodules at each injection site with surrounding hives and swelling.  

Although we believe that a true allergy to Botox is uncommon, it certainly should not be considered "rare".  We don't believe that there is enough interest form the manufacturers or scientific community to pursue studies to speak to this in depth.  Besides being under-reported, many may not recognize symptoms of a potential resistance or allergy to these products.

In summary, report your condition to Allergan (the manufacturer) as well as your practitioner.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Allergic Reaction to Botox...When Will the Symptoms Go Away???

+1

You really should consider seeing an allergist for evaluation and possible treatment if you  think this represents an allergic reaction to the Botox injections.  Ask the MD, that did the Botox injections, for a referral.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox on the face and hives on the body

+1

Allergies to Botox are very rare and if they occur, a true allergy would be manifested immediately not three days later.  There are other type of drug reactions that can be delayed.  It might be a component in the Botox or a component in the liquid used to dilute the Botox. You should see an allergist to whom the doctor who did your Botox refers you so they can provide the allergist with a sample of the diluent (liquid used to dissolve the Botox) and the Botox after diluted. The allergist can then test you to both. However, they need to treat you now to make the  hives go away. it may be coincidental and related to a totally different issue believe it or not.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox reaction

+1

It is very rare to get a reaction from Botox. In fact, I have been treating patients with Botox for 15 years and have not heard of any problems like this from Botox. It is more likely the hives are from something else. You might add an anti-histamine and see a Dermatologist for  a more thorough evaluation.

Esta Kronberg, MD
Houston Dermatologic Surgeon
5.0 out of 5 stars 17 reviews

It is very unlikely that Botox will cause hives

+1

There are many causes for hives (foods, medications, and infections for example) so it is highly unlikely your hives are caused by your previous Botox injections. There are also much better (and safer) treatments for hives then using Prednisone. Antihistamines are typically the mainstay of treatment. I recommend you see a board certified dermatologist for evaluation and treatment of your hives. No need to contact Allergan at this time as they will likely tell you the same thing.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

I have not seen a systemic rash or hives in any of my patients that received Botox.

+1

Thanks for your interesting question. Botox injections are a regular part of my practice, and I have not seen a systemic allergy as you describe. You may want to get a second opinion from a certified dermatologist to help determine the cause of your rash and hives. You may also want to call Allergan, the manufacturer of Botox, to discuss your concerns:

BOTOX® Cosmetic
Allergan, Inc.
P.O. Box 19534
Irvine, CA 92623
USA
1-800-433-8871

Hope this helps.

Dr. Joseph

Eric M. Joseph, MD
West Orange Facial Plastic Surgeon
5.0 out of 5 stars 276 reviews

Botox and hives

+1

In my opinion, and after having injected Botox for nearly 20 years (long before FDA approval even), these two things are unrelated. If you are allergic to Botox, the allergy would be immediate - starting within minutes - of being injected and would result in more than just a rash (like nausea, vomiting, throat closing, etc.) Additionally, since you had Botox previously and had no such reaction, you cannot be allergic to this extent now. I would suggest you sit down with your physician and go over anything else that might have changed with you - a new medication, a different medication (i.e., a pharmacy gave you a different version of a generic medication you were already taking), different lotions or creams you may have introduced, different foods you may have eaten, etc. A reaction like you are describing just cannot be related to a Botox injection done 3 days prior, not to this extent.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.